Alert archive / West Virginia / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 73, NWS Charleston, WV

June 6, 2001Jackson County, Putnam County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jun 6, 2001, 8:42 PM EDT for Jackson County, Putnam County, West Virginia. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 6, 2001, 8:42 PM EDT (00:42 UTC)
Expired
Jun 6, 2001, 9:15 PM EDT
In force
33 min
Issued by
NWS Charleston, WV
Area
Whole counties

Counties Jackson County, WV, Putnam County, WV

What was reported inside it

TimeReportWhereRemark
Jun 6, 9:05 PM EDTThunderstorm WindNitro, WVA few large trees were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.7 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2001-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 523 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2001-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
523 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
625 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

366 
WUUS51 KRLX 070043
SVRRLX
WVC035-079-070115-
/NEW.KRLX.SV.W.0122.070042-070115/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
842 PM EDT WED JUN 6 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PUTNAM COUNTY IN WEST VIRGINIA...
  JACKSON COUNTY IN WEST VIRGINIA...

* UNTIL 915 PM EDT...

* AT 837 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A COUPLE 
  OF SEVERE THUNDERSTORMS FROM 11 MILES NORTHEAST OF BUFFALO TO 14 
  MILES SOUTHWEST OF BUFFALO...MOVING EAST AT 25 MPH.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...WINFIELD.

<<CALL TO ACTION>>IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE
WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY
RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

$$

LAT...LON 3844 8205 3843 8185 3846 8174 3858 8176
          3864 8169 3858 8163 3862 8154 3871 8155
          3878 8153 3881 8163 3881 8182 3868 8179
          3861 8204

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 6:37 PM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 6, 6:37 PM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
637 PM EDT WED JUN 6 2001

THUNDERSTORMS FROM MAIN BAND HAVE PUSHED INTO SOUTHEAST OHIO. THIS
BAND STRETCHES FROM JUST NORTH OF PKB...SOUTHWESTWARD TO SOUTHERN
INDIANA.  ADDITIONAL THUNDERSTORMS HAVE FORMED OVER KENTUCKY AND
NORTHEASTERN TENNESSEE...WITH A FEW FRESH CELLS IN WV. LOCALLY HEAVY
RAINFALL IS LIKELY...WILL CONTINUE FFA. WILL ALSO ADD BUCHANAN AND
DICKENSON COUNTIES IN VA TO THE FLASH FLOOD WATCH UNTIL 11 PM THIS
EVENING.

.RLX...
WV...FLASH FLOOD WATCH TIL 11 PM TONIGHT FOR ZONES
WVZ005>011...WVZ013>020...WVZ024>040...WVZ046>047.

VA...FLASH FLOOD WATCH TIL 11 PM TONIGHT FOR ZONES VAZ003-004.
KY...FLASH FLOOD WATCH TIL 11 PM TONIGHT FOR FOR ZONES
KYZ101>103...KYZ105.

OH...FLASH FLOOD WATCH TIL 11 PM TONIGHT FOR ZONES
OHZ066>067...OHZ075>076...OHZ083>087.

.END/NMB

In the hours before

Local storm report, Jun 6, 7:52 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0752 PM EDT WED JUN 06 2001

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0752 PM    GREENUP                   KY   FUNNEL CLOUD
06/06/01   GREENUP                        EVENT OCCURRED BETWEEN
                                          0737 PM  AND  0752 PM

0757 PM    GREENUP                   KY   FUNNEL CLOUD
06/06/01   GREENUP                        EVENT OCCURRED BETWEEN
                                          0742 PM  AND  0757 PM

0802 PM    IRONTON                   OH   FUNNEL CLOUD
06/06/01   LAWRENCE                       EVENT OCCURRED BETWEEN
                                          0747 PM  AND  0802 PM
Local storm report, Jun 6, 8:21 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0821 PM EDT WED JUN 06 2001

THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0819 PM    ASHLAND                   KY   FUNNEL CLOUD
06/06/01   BOYD                           EVENT OCCURRED BETWEEN
                                          0804 PM  AND  0819 PM

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 8:11 PM EDTSevere Thunderstorm WarningRLXMason34 min
Jun 6, 8:31 PM EDTSevere Thunderstorm WarningRLXCabell29 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.